Antihistamine Usage Could Have Consequences For Road Safety

Posted on

Have you noticed an increase in the number of people with red eyes sneezing and constantly wiping their noses?  As people who suffer from severe allergies can attest, allergy season is in full effect, and those who experience reactions to pet dander, pollen in the air, and anything else will reach for an antihistamine in order to reduce their symptoms.  But as a new Food and Drug Administration report shows us, this can prove detrimental to driving ability and in turn safety.

Antihistamine medications aim to relieve symptoms associated with histamines, chemicals produced by your body which can cause swelling of nose tissue, hives, itchiness, and running eyes and nose.  But although antihistamines can counteract these effects, they can also reduce reaction time and make one excessively tired.

The FDA wants consumers to take precautions when using such medications.  They advise always checking the label to learn the correct dosing recommendations and to stick to those directives.  Persons should also understand the impact of the drugs.  Effects might take some time to kick in, and you should know what this timeframe is so you can avoid activities amid drowsiness.

If on drowsiness-inducing antihistamines, you should also refrain from operating a motor vehicle, an activity that can be particularly hazardous when you’re unable to react in time to avoid a crash.  You should also refrain from alcohol consumption on such medications.  And if you feel like the antihistamine isn’t doing its job properly, speak with a doctor rather than just increasing the dosage without guidance.